Colorado, 2017

Hail in Colorado, May 26, 2017

May 26, 2017 · NWS PUB · 7 events in 1 county or zone

Severe storms produced hail up to 2 inches in diameter across extreme northern El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms produced hail up to 2 inches in diameter across extreme northern El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 26, 2:53 PM MST, 54 minutes earlier.

Area forecast discussion, May 26, 2:53 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
353 PM MDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 354 PM MDT Fri May 26 2017

...Active severe weather pattern next couple days...

Moisture has been slow to recede across the southeast plains this
afternoon with dew points as of 20z in the mid-upper 40s.  Weak
disturbance evident in WV imagery is currently moving through
southwest CO and should provide at least some weak lift across the
area this afternoon through this evening.  Meanwhile...models
sharpen up the dry line along a line from KCOS to just east of KPUB
to Kim, CO by 21z.  Various high res models show 2 areas of isolated
thunderstorm initiation this afternoon...one along the dry line
across eastern Las Animas county...and another across Teller and El
Paso counties. Strength of storms today will be dependent on how
much moisture mixes out and various models differ with this. Dew
points which stay up in the mid to upper 40s will yield CAPE values
in the 1000-1500 j/kg range.  If they drop back into the 30s...then
CAPES sliver out aloft pretty quick.  0-6 KM shears in the 40-50 kt
range according to NAM favors potential for supercells with main
threat being large hail and damaging winds.  Although tornado threat
does not look terribly high...there could be a brief tornado if
rapid storm updrafts can stretch vorticity along boundaries.  For
now this looks like an outlier potential...but bears watching.

Activity shifts eastward into Kansas by 7PM with activity decreasing
across southeast CO. Another front drops through the plains
overnight with the potential for stratus to develop across portions
of the plains by Saturday morning.  This primes up the area for
another round of more widespread thunderstorms Thursday afternoon as
the western U.S upper trof finally moves across.  Looks like
convection should fire around 18z across the mountains.  Amount of
instability will be the main concern for thunderstorm strength on
Saturday but atmosphere will be strongly forced so suspect strong to
severe storms will be possible once again with best area for severe
being south of highway 50 and along the Raton Ridge. Deep layer
shears will be running around 50-60 kts...and although large hail
and damaging winds will be the primary threat...an isolated tornado
would be possible along the Raton Ridge where low level easterlies
maximize.  There is some concern that atmosphere will be capped at
least initially...farther to the east.  High res models suggest
convection evolves into an MCS which propagates eastward through the
evening.  Heavy rainfall on burn scars will be a concern as well.
-KT

.LONG TERM...(Saturday night through Friday)
Issued at 354 PM MDT Fri May 26 2017

Not many significant adjustments required from previous
meteorological thinking as unsettled conditions are still
anticipated during the longer term with main issues continuing to
be temperatures, pops/qpf, winds, and the potential for strong to
severe thunderstorms as well as locally heavy rainfall at times.

Longer range PV analysis, computer simulations and forecast model
soundings continue to suggest that upper disturbances interacting
with north-northeasterly surface surges/surface boundaries over
southern Colorado into later next week.

It still appears that the highest potential for more widespread
locally heavy rainfall and stronger to possibly severe
thunderstorms at times over the forecast district during the
longer term should be experienced Saturday evening, Monday and
then again by late week.

Finally, below seasonal late May maximum temperatures are
projected from Saturday into Tuesday, with maximum temperatures
then expected to run near to slightly above late May/early June
climatological averages from Wednesday into next Friday. Also,
near to above seasonal minimum temperatures are anticipated during
the longer term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 354 PM MDT Fri May 26 2017

Thunderstorms will be possible this afternoon...particularly at the
KCOS TAF site...with VCTS possible at KPUB after 22z.  Hail and
damaging winds will be possible with thunderstorms...particularly
east of a line from KCOS to just east of KPUB to near Kim, CO.
Thunderstorms should clear out of eastern CO by 02z.  A cold front
will bring another northerly wind shift through eastern CO overnight
with MVFR stratus developing towards 12z for both KCOS and KPUB as
winds shift around from the east. This will set the stage for a
better chance for showers and thunderstorms on Saturday with locally
heavy rain and vis restrictions into the MVFR/IFR category with the
stronger storms.

KALS will see VFR conditions over the next 24 hours.  Gusty
southwest winds will decrease by 02z.  Lighter winds are expected by
Saturday though there will be a better chance for an isolated
thunderstorm in the vicinity of the terminal after 20z Saturday.
-KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, May 26, 10:28 AM MST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Fri May 26 2017

COZ058>089-093>099-271730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Fri May 26 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this afternoon
and evening over the central mountains, portions of Fremont county,
Teller county, and portions of the southeast plains.  There will be
the risk of severe thunderstorms, mainly east of a line from
Colorado Springs to just east of Pueblo to Kim. The main severe
storm threats will be hail up to the size of golf balls and wind
gusts around 60 mph, however an isolated tornado cannot be ruled
out. Deadly cloud to ground lightning will be a risk with all
storms.

Showers and thunderstorms over the higher peaks of the central
mountains and Pikes Peak, could result in some light snow
accumulations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An active weather pattern will continue across southern Colorado.
Saturday looks like the most active day in the period with
scattered showers and thunderstorms expected over most of south
central and southeast Colorado. A few strong to severe storms will
be possible on Saturday, particularly along the Raton Ridge.
Locally heavy rainfall on burn scars will also be a concern on
Saturday, particularly for the newer burn scars such as Junkins
and Hayden Pass.

Otherwise isolated to scattered thunderstorms will be possible
each day, mainly in the afternoon and evening hours. The primary
storm threats will be lightning and wind gusts up to 45 mph with
a few of the stronger storms producing some small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the central mountains,
Pikes Peak, Teller county, and over portions of the southeast
plains.

31/31

In the hours before

Special weather statement, May 26, 2:29 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
329 PM MDT FRI MAY 26 2017

COZ081-262200-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
329 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Florissant, or 25 miles west of Colorado Springs, moving northeast at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola and Florissant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3895 10497 3885 10530 3888 10533 3900 10533
      3913 10515 3913 10510
TIME...MOT...LOC 2129Z 233DEG 19KT 3894 10527

KT
Special weather statement, May 26, 3:33 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT FRI MAY 26 2017

COZ081-084-262315-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
433 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
515 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monument, or 18 miles north of Colorado Springs, moving northeast at
25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Monument, Air Force Academy, Palmer Lake and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3909 10439 3899 10496 3913 10502 3913 10442
TIME...MOT...LOC 2232Z 236DEG 20KT 3909 10488

kam

The radar

The Denver radar (KFTG), 79 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, El Paso

When
May 26, 3:47 PM MST to 3:52 PM MST
Where
El Paso County, 2.96 mi NNE of Monument
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.120, -104.860

Hail, El Paso

When
May 26, 3:50 PM MST to 3:55 PM MST
Where
El Paso County, 3.2 mi NNE of Monument
Measured
2 in hail
Reported by
Public
Coordinates
39.120, -104.850

Hail, El Paso

When
May 26, 4:12 PM MST to 4:17 PM MST
Where
El Paso County, 6.04 mi ENE of Black Forest
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.060, -104.600

Hail, El Paso

When
May 26, 4:35 PM MST to 4:40 PM MST
Where
El Paso County, Peyton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.030, -104.480

Hail, El Paso

When
May 26, 4:50 PM MST to 4:55 PM MST
Where
El Paso County, 3.22 mi E of Peyton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.030, -104.420

Hail, El Paso

When
May 26, 5:26 PM MST to 5:31 PM MST
Where
El Paso County, 5.1 mi SSW of Calhan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.330

Hail, El Paso

When
May 26, 5:50 PM MST to 5:55 PM MST
Where
El Paso County, 5.02 mi WSW of Calhan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -104.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689365, 689366, 689367, 689368, 689369, 689370, 689371.